Alert archive / Texas / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Lubbock, TX
NWS Lubbock, TX issued this winter storm watch at Feb 12, 2021, 3:13 AM CST for 24 counties in Texas. It took effect at Feb 14, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 12, 2021, 3:13 AM CST (09:13 UTC)
- In effect from
- Feb 14, 2021, 12:00 AM CST
- Expired
- Feb 13, 2021, 1:03 PM CST
- In force
- Issued by
- NWS Lubbock, TX
All 24 counties
Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643 WWUS44 KLUB 120913 WSWLUB URGENT - WINTER WEATHER MESSAGE National Weather Service Lubbock TX 313 AM CST Fri Feb 12 2021 TXZ025>044-121800- /O.NEW.KLUB.WW.Y.0003.210212T0913Z-210212T1800Z/ /O.NEW.KLUB.WS.A.0002.210214T0600Z-210215T1800Z/ Hall-Childress-Bailey-Lamb-Hale-Floyd-Motley-Cottle-Cochran- Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent- Stonewall- Including the cities of Turkey, Memphis, Childress, Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 313 AM CST Fri Feb 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...For the Winter Weather Advisory, freezing drizzle. For the Winter Storm Watch, heavy snow and dangerous wind chills possible. Total snow accumulations in excess of 4 inches possible. * WHERE...The South Plains, the Rolling Plains and the extreme southeastern Panhandle. * WHEN...For the Winter Weather Advisory, until noon CST today. For the Winter Storm Watch, from late Saturday night through Monday morning. * IMPACTS...Freezing drizzle this morning is expected to make for hazardous travel with ice likely to develop on area roadways, especially on bridges and overpasses. Travel could become very difficult to impossible from late Saturday night into Monday morning due to heavy snow. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Air temperature in the single digits and colder may burst pipes and cause harm to pets, plants, and sensitive livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Ice may not be clearly visible on the roadway. If you have travel plans for the weekend consider canceling or delaying your travel. If you must travel, take a winter weather survival kit with you as temperatures and wind chills will become dangerous. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TXZ021>024-121800- /O.NEW.KLUB.WS.A.0002.210214T0600Z-210215T1800Z/ Parmer-Castro-Swisher-Briscoe- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Silverton, and Quitaque 313 AM CST Fri Feb 12 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Heavy snow and dangerous wind chills possible. Total snow accumulations in excess of 4 inches possible. * WHERE...Parmer, Castro, Swisher and Briscoe Counties. * WHEN...From late Saturday night through Monday morning. * IMPACTS...Travel could be very difficult to impossible. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Air temperature in the single digits and colder may burst pipes and cause harm to pets, plants, and sensitive livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you have travel plans for the weekend consider canceling or delaying your travel. If you must travel, take a winter weather survival kit with you as temperatures and wind chills will become dangerous. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
4 follow-up statements
307 WWUS44 KLUB 121803 WSWLUB URGENT - WINTER WEATHER MESSAGE National Weather Service Lubbock TX 1203 PM CST Fri Feb 12 2021 TXZ025>044-130500- /O.EXP.KLUB.WW.Y.0003.000000T0000Z-210212T1800Z/ /O.CON.KLUB.WS.A.0002.210214T0600Z-210215T1800Z/ Hall-Childress-Bailey-Lamb-Hale-Floyd-Motley-Cottle-Cochran- Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent- Stonewall- Including the cities of Turkey, Memphis, Childress, Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 1203 PM CST Fri Feb 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... ...WINTER WEATHER ADVISORY HAS EXPIRED... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. * WHERE...The South Plains, Rolling Plains, and extreme southeastern Panhandle. * WHEN...From late Saturday night through Monday morning. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Air temperature in the single digits and colder may burst pipes and cause harm to pets, plants, and sensitive livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ TXZ021>024-130500- /O.CON.KLUB.WS.A.0002.210214T0600Z-210215T1800Z/ Parmer-Castro-Swisher-Briscoe- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Silverton, and Quitaque 1203 PM CST Fri Feb 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches possible. * WHERE...Castro, Swisher, Parmer and Briscoe Counties. * WHEN...From late Saturday night through Monday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Air temperature in the single digits and colder may burst pipes and cause harm to pets, plants, and sensitive livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
963 WWUS44 KLUB 130400 WSWLUB URGENT - WINTER WEATHER MESSAGE National Weather Service Lubbock TX 1000 PM CST Fri Feb 12 2021 TXZ021>044-131300- /O.CON.KLUB.WS.A.0002.210214T0600Z-210215T1800Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 1000 PM CST Fri Feb 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 9 inches possible. Winds could gust as high as 35 mph. * WHERE...Portions of northwest and the Panhandle of Texas. * WHEN...From late Saturday night through Monday morning. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Forecast models continue to vary snowfall amounts as this storm system remains out over the Pacific Ocean. All are encouraged to remain abreast of the latest forecasts and monitor for possible winter storm upgrades. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
149 WWUS44 KLUB 130932 WSWLUB URGENT - WINTER WEATHER MESSAGE National Weather Service Lubbock TX 332 AM CST Sat Feb 13 2021 TXZ021>044-132130- /O.CON.KLUB.WS.A.0002.210214T0600Z-210215T1800Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 332 AM CST Sat Feb 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... * WHAT...Heavy snow and blowing snow. Total snow accumulations of 4 to 8 inches likely. Dangerous wind chills from -5 to -25 degrees. * WHERE...The South Plains, the Rolling Plains, and the extreme southern Panhandle. * WHEN...From late Saturday night through Monday morning. * IMPACTS...Travel could become very difficult to impossible. Areas of blowing snow could significantly reduce visibility. Cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Air temperature in the single digits and colder may burst pipes and cause harm to pets, plants, and sensitive livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you have travel plans for the weekend consider canceling or delaying your travel. If you must travel, take a winter weather survival kit with you as temperatures and wind chills will become dangerous. Monitor the latest forecasts for updates on this situation. && $$
176 WWUS44 KLUB 131903 WSWLUB URGENT - WINTER WEATHER MESSAGE National Weather Service Lubbock TX 103 PM CST Sat Feb 13 2021 TXZ021>044-140515- /O.UPG.KLUB.WS.A.0002.210214T0600Z-210215T1800Z/ /O.NEW.KLUB.WS.W.0002.210214T0300Z-210215T1200Z/ /O.NEW.KLUB.WC.W.0001.210214T1200Z-210215T1800Z/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, Aspermont, and Old Glory 103 PM CST Sat Feb 13 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST MONDAY... ...WIND CHILL WARNING IN EFFECT FROM 6 AM SUNDAY TO NOON CST MONDAY... * WHAT...For the Winter Storm Warning, heavy snow expected. Total snow accumulations of 4 to 8 inches. For the Wind Chill Warning, dangerously cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The South Plains, the Rolling Plains, and the extreme southern Panhandle. * WHEN...For the Winter Storm Warning, from 9 PM this evening to 6 AM CST Monday. For the Wind Chill Warning, from 6 AM Sunday to noon CST Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. Road conditions will become hazardous. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Air temperature in the single digits and colder may burst pipes and cause harm to pets, plants, and sensitive livestock. With blowing snow, snow drifts of up to 4 feet will be likely, especially over rural areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this winter storm watch went out at Feb 11, 10:42 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Feb 11, 10:42 PM CST, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1042 PM CST Thu Feb 11 2021 .AVIATION... Low clouds will continue to fill in late this evening/night. KCDS has recently gone MVFR, and KPVW will likely follow around the beginning of the TAF cycle, with KLBB not far behind, seeing the clouds moving in around 07Z. It does appear KCDS should remain mostly MVFR, before perhaps rising to low VFR later in the day on Friday. KLBB and KPVW could both see a period of IFR late tonight into Friday before rising to MVFR again. In addition, a few flurries and/or -FZDZ are possible at all of the terminals early Friday, though confidence is low in this and it has been left out of the TAFs for now. Lastly, the shallow and cold stratus deck could create icing on approach and departure. && .PREV DISCUSSION... /issued 709 PM CST Thu Feb 11 2021/ UPDATE... Minor update, primarily to boost cloud cover this evening across the southwestern half or so of the South Plains, where a deck of stratus is in place. This stratus is slowly advancing northwestward, and we do expect more widespread low clouds to fill in over the remainder of the CWA, though probably not until after midnight. In the meantime, as the current deck of clouds ventures into the western South Plains, we could see pockets of freezing fog develop. Hence, we have added a FZFG mention over the western zones tonight. Any fog will tend to shift westward with time as drier air advects in on light easterly breezes overnight. This should carry any freezing fog west of the FA (into eastern NM) by daybreak Friday. Aside from this, only minor adjustments to the temperature and dewpoint grids were made to account for the recent observations and trends. There remains a low risk for patch freezing drizzle late tonight into early Friday morning, primarily on the Caprock, though the relatively dry sub-cloud layer should tend to mitigate this risk. We'll continue to monitor. PREV DISCUSSION... /issued 322 PM CST Thu Feb 11 2021/ SHORT TERM... Clouds continue to slowly erode this afternoon as drier air works into the region. Cloud cover has been fairly consistent across the southern row of counties and along the edge of the Caprock but expect this cloud cover to eventually erode later this afternoon and early evening. With clear skies this evening temperatures will quickly dive once the sun sets. Model guidance is a bit all over the board in regards to overnight freezing fog/drizzle potential. Models have been handling the low-level moisture poorly today which leads to lower confidence on how this will evolve tonight. Guidance is consistent that by around midnight local time clouds should begin to drift back to the north across the area through the early morning hours of Friday. However, the amount of moistening in the lowest levels (roughly the surface up to 1,500 ft) differs depending on which model you look at. There is some weak lift forecasted to occur within the moist layer so some light freezing drizzle or brief snow showers would be possible. So if moisture is a bit deeper, freezing drizzle or snow could definitely reach the surface early Friday morning potentially leading to travel impacts once again. Due to the low confidence on exactly how much low level moistening will occur across the area will hold off on a winter weather advisory at this time however trends will have to be watched closely. Clouds will stick around through the day Friday which will keep temperatures from warming above freezing area wide. /WCI LONG TERM... The driver for our weekend cold air intrusion should drift toward southern MB tomorrow evening. A rapidly moving disturbance will scoot along the southwestern border likely making its way to northern Coahuila by Saturday evening. While the bulk of the energy will remain to our south, some lift enhancement is anticipated across the CWFA. As the southern shortwave moves into southeastern Texas, the MB low will begin ejecting toward QC. The trajectory of the MB low now keeps the center north of the Canadian border as compared to dipping a few hundred miles into the USA which had been indicated the past few days. By sunrise on Sunday morning, the next shortwave in the series will be making its way across the four corners with increasing southwesterly flow aloft. Overall, this system has trended further north than we saw the past few days and not quite as sharp. This system exits on Monday with the next, broader trough moving into the central CONUS by mid-week. Rather than going into a period by period dissertation, we'll play this discussion a bit higher level. The period Friday evening through Saturday night should be characterized by periods of a light wintry mix. Accumulations have varied on each successive model run though some low-end signal continues to be displayed toward periodic light drizzle and flurries. We could see a dusting of snow especially on Saturday but trying to nail down timing and intensity is a exercise on hitting a moving target. The precipitation will largely be driven by very subtle lift in the lowest levels of the atmosphere and models struggle with such small (vertical) scale features. The past two days have seen many challenges with the boundary layer profile and it takes very little change to go from a dry sub-cloud layer to freezing fog/drizzle. That said, the tendency should be more toward snow as Saturday goes along. The light snowfall should persist Saturday night with only light accumulations. There are indications of seeder-feeder profiles starting early Sunday morning ahead of the more substantive lift which should move into the area before noon. Div-Q fields are quite impressive as the trough axis approaches the region on Sunday with a broad area of enhanced lift. Vertical profiles point to widespread persistent light to moderate snowfall. Aggregated over a good 12+ hours of lift, we could see some pretty impressive amounts. Snow ratios are likely to be fairly high (perhaps 15-20:1), given the cold airmass in place. At this point, prospects for a winter storm watch for Sunday are looking increasingly likely as indications suggest travel will become challenging on Sunday. This also appears to be a rather widespread snow event rather than a narrow band of higher accumulations covering a large portion of the northwest quadrant of Texas. As such, this event is expected to cause widespread travel issues. Precipitation should taper west to east early Monday though guidance is suggesting a risk of additional wintry precip Tuesday and Wednesday. Switching from precip to cold, Saturday is going to start the step-down of temperatures in a noticeable fashion. It will not be a pleasant day to be out and about. But, it gets worse Sunday as many areas do not look to escape the single digits for highs. Sunday night will be the coldest with sub-zero readings anticipated for most of the area. If we get the snow that's anticipated, it will be very slow to warm up next week with some areas hanging on to sub-freezing temperatures until Thursday. In closing, it's a great time to consider your plans for the next week with the consideration that travel may be tough for a few days starting early Sunday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/23
Hazardous weather outlook, Feb 11, 4:42 PM CST, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 442 PM CST Thu Feb 11 2021 TXZ021>044-122245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 442 PM CST Thu Feb 11 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Periods of light freezing drizzle, freezing fog and light snow will be possible late tonight across the southern and western South Plains and southern Rolling Plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures will continue on a downward trend through the weekend as cold air across the central part of the country expands into West Texas. Bitterly cold temperatures are expected for the period Saturday through Monday with prospects for very cold wind chill values as well as significant accumulating snow on Sunday into early Monday. The threat of wintry precipitation will persist into the middle of next week.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 3:13 AM CST | Winter Weather Advisory | LUB | Bailey, Childress, Cochran, Cottle, Crosby, Dickens and 14 more | 9 hr |
Nearby
Winter Storm Watches in Texas, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.